Kansas, 2023Drought in Kansas, May 1 to 31, 2023
May 1 to 31, 2023 · NWS GLD · 13 events in 13 counties and zones
There was a dramatic improve in the drought in this part of the state due to the abundant rainfall. The western edge of the D4 Exceptional Drought shifted eastward to a Decatur and Greeley County line.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a dramatic improve in the drought in this part of the state due to the abundant rainfall. The western edge of the D4 Exceptional Drought shifted eastward to a Decatur and Greeley County line. Rainfall amounts ranged from 3-15 inches, with the highest amounts in Rawlins County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 11:26 PM CST, 34 minutes earlier.
Area forecast discussion, Apr 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Goodland KS
1126 PM MDT Sun Apr 30 2023
.SHORT TERM...(This evening through Wednesday)
Issued at 234 PM MDT Sun Apr 30 2023
The Tri-State area is experiencing a pleasant Sunday afternoon as
temperatures continue to warm towards the afternoon highs in the
60s. High pressure near the surface remains over the area tonight
keeping us dry. Winds are expected to become light and variable
across the area after sunset. This evening cloud cover is expected
to increase over Eastern Colorado and move east through Monday
morning as a weak band of moisture moves off the Rockies. Overnight
low temperatures are expected to be in the 30s.
On Monday the upper ridge is expected to continue moving east over
the Rockies as the Omega Block synoptic pattern sets up.Dry
conditions are expected to prevail through the first half of the
week. Temperatures are expected to be in the 60s to lower 70s during
the afternoon hours tomorrow. Overnight lows are expected to be in
the 30s across the area Monday night.
On Tuesday the upper ridge gets pushed over the High Plains as an
upper low moves over the West Coast. The stream of moisture coming
off the Rocky Mountain Snowpack is expected to expand over the
western half of the area on Tuesday. Dry conditions are anticipated
during the day with potential for diurnal showers and storms to
develop along and south of a Yuma, CO to Leoti, KS line during the
late afternoon to evening hours. Instability has decreased
compared to the morning forecast package; however, PWAT values
remain 0.5-1" for Flagler, Goodland, and Tribune in model
soundings indicating heavy rain is still possible. High
temperatures are expected to be in the upper 60s to lower 70s on
Tuesday with overnight lows in the low to mid 40s.
.LONG TERM...(Wednesday through Monday)
Issued at 125 PM MDT Sun Apr 30 2023
Long range guidance continues to indicate that an omega block --
broadly characterized by ridging aloft (500-300 mb level) over the
central CONUS and troughing aloft along the Pacific and Atlantic
coasts -- will prevail through next weekend. In the lower levels,
a relatively persistent surface to 850 mb ridge over the Lower MS
River Valley and Deep South -- associated with synoptic subsidence
on the eastern periphery of the central CONUS ridge / western
periphery of the eastern CONUS trough -- will foster a prolonged
period of low-level southerly flow /moisture advection/ from the
Gulf of Mexico into the Southern and Central Plains throughout the
period.
In such a pattern, expect above normal temps and above normal
chances for precipitation (convection). Guidance varies
considerably w/regard to finer aspects of the upper level
pattern -- [1] the orientation (and general evolution) of the
central CONUS ridge and [2] eastern extent of cyclonic flow aloft
over the western CONUS, in particular -- lending considerable
uncertainty to forecast specifics, e.g. location, coverage, timing
of.. and overall potential for.. convection).
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1055 PM MDT Sun Apr 30 2023
VFR conditions are currently forecasted at each terminal through
the period. LLWS is observed on the VAD wind profile at KGLD so
will include in the TAF. Uncertainty in how long this will last as
guidance is struggling with this, will monitor through the night.Mid
level clouds around 080 are forecasted to develop across the
center portion of the area affecting mainly the KGLD terminal.
Ridging will be set up across the area resulting in mainly clear
skies and light winds less than 10 knots for the duration of the
period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KMK
LONG TERM...Vincent
AVIATION...Trigg
Hazardous weather outlook, Apr 30, 9:32 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
932 PM MDT Sun Apr 30 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
932 PM MDT Sun Apr 30 2023 /1032 PM CDT Sun Apr 30 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Cheyenne
- When
- May 1, 12:00 AM CST to May 30, 12:00 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Rainfall amounts ranged from 6-10 inches for the month. This was four to five inches above the normal amount of two to four inches.
Drought, Rawlins
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Rainfall amounts ranged from 5-15 inches for the month. This was 1-11 inches above the normal amount of 3-4 inches for the month.
Drought, Thomas
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Rainfall amounts ranged from four to eight inches for the month. This was one to four inches above the normal amount of two to four inches for the month.
Drought, Logan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Rainfall amounts ranged from three to six inches for the month. This was near normal to two inches above the normal amount of two to four inches for the month.
Drought, Wichita
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Rainfall amounts ranged from three to five inches for the month. This was near normal to two inches above the normal amount of two to three inches for the month.
Drought, Decatur
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Rainfall amounts ranged from 6-10 inches for the month. This was one to six inches above the normal amount of three to four inches for the month.
Drought, Sheridan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Rainfall amounts ranged from four to eight inches for the month. This was near normal to four inches above the normal amount of three to four inches for the month.
Drought, Gove
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Gove forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Rainfall amounts ranged from three to seven inches for the month. This was near normal to three inches above the normal amount of three to four inches for the month.
Drought, Norton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Norton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Rainfall amounts ranged from four to eight inches for the month. This was near normal to four inches above the normal amount of three to four inches for the month.
Drought, Graham
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Graham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Rainfall amounts ranged from three to eight inches for the month. This was near normal to four inches above the normal amount of three to four inches for the month.
Drought, Sherman
- When
- May 1, 12:00 AM MST to May 30, 12:00 AM MST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Rainfall amounts ranged from five to eight inches for the month. This was three to five inches above the normal amount of two to three inches for the month.
Drought, Wallace
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Wallace forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Rainfall amounts ranged from four to eight inches for the month. This was one to five inches above the normal amount of two to three inches for the month.
Drought, Greeley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Rainfall amounts ranged from four to six inches for the month. This was one to five inches above the normal amount of two to three inches for the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103343, 1103347, 1103348, 1103349, 1103350, 1103351, 1103352, 1103353, 1103354, 1103355, 1103344, 1103345, 1103346.